Wang Y, Liu Y, Lv Q, Zheng D, Zhou L, Ouyang W, Ding B, Zou X, Yan F, Liu B, Chen J, Liu T, Fu C, Fang Q, Wang Y, Li F, Chen A, Lundborg CS, Guo J, Wen Z, Zhang Z
Phytomedicine - (-) 153404 [2020-11-05; online 2020-11-05]
Chinese herbal medicine (CHM) has been used for severe illness caused by coronavirus disease 2019 (COVID-19), but its treatment effects and safety are unclear. This study reviews the effect and safety of CHM granules in the treatment of patients with severe COVID-19. We conducteda single-center, retrospective study on patients with severe COVID-19 in a designated hospital in Wuhan from January 15, 2020 to March 30, 2020. The propensity score matching (PSM) was used to assess the effect and safety of the treatment using CHM granules. The ratio of patients who received treatment with CHM granules combined with usual care and those who received usual care alone was 1:1. The primary outcome was the time to clinical improvement within 28 days, defined as the time taken for the patients' health to show improvement by decline of two categories (from the baseline) on a modified six-category ordinal scale, or to be dischargedfrom the hospital before Day 28. Using PSM, 43 patients (45% male) aged 65.6 (57-70) yearsfrom each group were exactly matched. No significant difference was observed in clinical improvement of patients treated with CHM granules compared with those who received usual (p = 0.851). However, the use of CHM granules reduced the 28-day mortality (p = 0.049) and shortened the duration of fever (4 days vs. 7 days, p = 0.002). The differences in the duration of cough and dyspnea and the difference in lung lesion ratio on computerized tomography scans were not significant.Commonly,patients in the CHM group had an increased D-dimer level (p = 0.036). Forpatients with severe COVID-19, CHM granules, combined with usual care, showed no improvement beyond usual care alone. However, the use of CHM granules reduced the 28-day mortality rate and the time to fever alleviation. Nevertheless, CHM granules may be associated with high risk of fibrinolysis.